Indiana, 2017Flooding and Damaging Winds in Indiana, July 13, 2017
July 13, 2017 · NWS IND · 4 events in 3 counties and zones
Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable. The waves interacted with the moisture and instability to produce the severe weather and heavy rain. Multiple rounds of thunderstorms moved over the same locations, creating the flooding problems. Several rounds of thunderstorms, from July 10th through the 13th, brought a tornado, damaging winds, large hail, and flooding to central Indiana. Flooding and strong thunderstorm wind gusts occurred on the north side of Indianapolis during this period. Damaging thunderstorm wind gusts was noted in Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 2:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 13, 2:35 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
335 PM EDT Thu Jul 13 2017
.UPDATE...
The Synopsis, Near Term, and Short Term sections have been
updated below.
&&
.SYNOPSIS...
Issued at 335 PM EDT Thu Jul 13 2017
A cold front will slowly move through the area tonight into early
Friday, with additional chances for showers and storms, some of
which will likely produce heavy rainfall. An ongoing flash flood
watch will be left in place. High pressure in the wake of the
front will bring a sorely needed break from the recent wet weather
to the area for much of the weekend. Another upper level
disturbance and weak surface front moving through the area on
Sunday may spark a few afternoon showers and storms, but much of
next week looks to be a bit drier.
&&
.NEAR TERM /Tonight/...
Issued at 335 PM EDT Thu Jul 13 2017
A weak cold front is expected to move through the area tonight.
Along with remnant outflows over the southern portions of the
area, this will serve as a potential focus for convective
development. Will focus the highest pops across the south this
evening. Chances will diminish late tonight with waning
instability.
Cannot rule out a few severe storms but the major threat continues
to be hydrologic in nature. Precipitable water values are near
99th percentile for the time of year and the ground remains
saturated from recent heavy rains. Additionally, very high
freezing levels in excess of 15kft suggest warm rain processes/highly
efficient rainfall producing storms. Will keep the current flash
flood watch in place through the night.
Consensus temperatures appeared a bit warm and were tweaked
downward a bit due to combination of weak cold front and lower
dewpoints moving into the area.
&&
.SHORT TERM /Friday through Sunday/...
Issued at 335 PM EDT Thu Jul 13 2017
Will accept consensus low pops across the far south/southeast
tomorrow morning as the front slowly makes its way out of the
area, but confidence is low in these chances. The majority of the
day should be dry, and dry weather will persist through Sunday
morning as high pressure moves through the region.
A weak cold front and associated upper level disturbance will move
into the area Sunday afternoon, and this will have the potential
to spark a few showers or storms. Cannot justify more than chance
pops at this point, however.
Consensus temperatures appeared reasonable throughout with only
mionr tweaks.
&&
.LONG TERM /Sunday Night through Thursday/...
Issued at 255 PM EDT Thu Jul 13 2017
Much of the extended is likely to give central Indiana a much
needed break from the active weather...storms and flooding.
However...signs growing towards a transition back into a stormier
pattern by the second half of next week.
Scattered convection with the upper wave moving through the region
on Sunday is likely to linger into Sunday night before diminishing
completely. High pressure will then build in with a resumption of
the cooler and less humid conditions expected for Friday and
Saturday to start the work week.
The humidity levels will begin to creep back up by the middle of
the week as the high shifts east and southerly flow returns into
the Ohio Valley. The upper ridge over the western U S will shift
back east into the central Plains and several of the extended
models trying to build 590dam heights and greater into the region
by Tuesday and Wednesday. Am skeptical that these mid level
heights can make it into central Indiana as the models have been
consistently hinting at that in the 5-7 day range for the last few
weeks before eventually backing off in the following days. Think
the more likely scenario is the ridge expands into the central
Plains...placing the Great Lakes and Ohio Valley back into a
northwest flow regime aloft for the second half of next week.
Ultimately...that would cause a return to the active and stormy
pattern experienced of late over the forecast area.
&&
.AVIATION /Discussion for 131800Z TAF Issuance/...
Issued at 1253 PM EDT Thu Jul 13 2017
VFR conditions expected throughout with restrictions possible
within rain and thunderstorms.
Humid and unstable airmass over central Indiana has helped fuel
scattered convection so far today...especially over southern
portions of the forecast area in closer proximity to a remnant
outflow boundary from Wednesday evening. This activity is already
southeast of the terminals early this afternoon. However with the
cold front still off to the northwest of the region...additional
convection is likely to develop over Illinois later this afternoon
in the vicinity of an upper level wave and migrate into the
forecast area during the late afternoon and evening. This seems
the most likely timeframe for convection to directly impact the
terminals...but details remain difficult in this pattern.
Will indicate prevailing precip with a VCTS and update as the
situation evolves. Any storm will likely produce restrictions at
the terminals...possibly briefly significant visibility
restrictions with the potential for torrential rainfall. Winds
should be predominantly out of the southwest but local variation
in speed and direction can be expected in and near convection.
The front will shift south of the terminals Friday morning with
clouds gradually scattering from the north as high pressure and
subsidence expand into the area. Winds will veer to light
northwesterly Friday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for INZ021-028>031-
035>049-051>057-062>065-072.
&&
SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Ryan
AVIATION...Ryan
Hazardous weather outlook, Jul 13, 12:08 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
108 PM EDT Thu Jul 13 2017
INZ021-028>031-035>049-051>057-060>065-067>072-141000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
108 PM EDT Thu Jul 13 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Outlook: Scattered severe thunderstorms possible through tonight...
especially south of Interstate 70. A FLASH FLOOD WATCH is in effect
for much of Central Indiana.
Hazards: Ongoing Flooding. Damaging Winds, Heavy Rain resulting in
Flash Flooding, and Dangerous Lightning.
Timing: Flooding is ongoing. Thunderstorms possible anytime...but
most likely this afternoon and evening.
Discussion: A cold front, along with several upper level weather
disturbances will generate thunderstorms through tonight. Some
storms could be severe producing damaging wind gusts. All storms will
be capable of producing heavy rain which could result in further
flooding. Lightning is a threat from any storm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Isolated Thunderstorms are possible on Friday
morning...mainly across southern parts of Central Indiana. The main
threats from these storms will be gusty winds...heavy rain and
lightning. Flooding may be ongoing due to earlier heavy rains.
More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.
Discussion: A cold front will exit Central Indiana on Friday. A few
Thunderstorms are possible on Friday Morning as the front departs.
Heavy rain will be possible due to a very warm and humid air mass in
place across Central Indiana.
Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed on This Afternoon and Tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Ryan
In the hours before
Local storm report, Jul 13, 5:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLOOD 2 SSE CARMEL 39.94N 86.09W
07/13/2017 HAMILTON IN TRAINED SPOTTER
106TH & GRAY ROAD - UP TO 8 INCHES OF WATER
ON THE ROAD.
&&
JHLocal storm report, Jul 13, 5:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLOOD 1 SE CARMEL 39.96N 86.09W
07/13/2017 HAMILTON IN TRAINED SPOTTER
HEAVY RAIN & FLOODING AT 116TH & GRAY ROAD
IN CARMEL. 4 INCHES OF WATER ON THE ROAD.
&&Special weather statement, Jul 13, 5:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
618 PM EDT THU JUL 13 2017
INZ053-054-061-062-132300-
Owen IN-Morgan IN-Greene IN-Monroe IN-
618 PM EDT THU JUL 13 2017
...SPECIAL WEATHER STATEMENT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 18 miles northwest of Bloomington, moving southeast at 25
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Spencer, Ellettsville, Gosport, Paragon, Stinesville, Patricksburg,
Solsberry, McCormicks Creek State Park, Devore and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3946 8680 3940 8642 3907 8676 3931 8698
TIME...MOT...LOC 2218Z 305DEG 22KT 3934 8677
TDUD
Thunderstorm Wind, Marion
- When
- July 13, 5:30 PM EST
- Where
- Marion County, 0.87 mi SE of Ravenswood
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 39.870, -86.120
A tree branch, six inches in diameter, broke off a live tree due to strong thunderstorm wind gusts.
Flood, Marion
- When
- July 13, 5:47 PM EST to 7:47 PM EST
- Where
- Marion County, 1.84 mi WNW of Williams Creek to 1.79 mi WNW of Williams Creek
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 39.909, -86.183
Street and yard flooding of unknown depth occurred due to heavy rainfall in the area.
Flood, Hamilton
- When
- July 13, 5:50 PM EST to 7:50 PM EST
- Where
- Hamilton County, 2.19 mi ESE of Carmel to 2.24 mi ESE of Carmel
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.971, -86.090
One to two feet of water was on the road at 126th Street due to heavy rainfall.
Thunderstorm Wind, Knox
- When
- July 13, 6:45 PM EST
- Where
- Knox County, 2.47 mi SSW of Emison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.766, -87.463
A tree was down on Camp Arthur Road near Ford Road due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717109, 717112, 717110, 717111.